Alert archive / Montana / Wind Advisories in 2013
Wind Advisory 13, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Feb 25, 2013, 8:41 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2013, 8:41 AM MST (15:41 UTC)
- Expired
- Feb 25, 2013, 4:58 PM MST
- In force
- 8 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 3.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
242 WWUS75 KBYZ 251541 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 841 AM MST MON FEB 25 2013 .A TIGHT PRESSURE GRADIENT OVER SOUTH CENTRAL MONTANA WILL RESULT IN STRONG GUSTY WINDS ALONG THE FOOTHILLS FROM LIVINGSTON TO NYE TODAY. MTZ065-066-260100- /O.NEW.KBYZ.WI.Y.0013.130225T1541Z-130226T0100Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 841 AM MST MON FEB 25 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. * TIMING...GUSTS NEAR 60 MPH HAVE ALREADY BEEN REPORTED NEAR LIVINGSTON THIS MORNING. STRONG GUSTY WINDS FROM THE SOUTHWEST WILL CONTINUE INTO THE AFTERNOON BEFORE DECREASING. * WINDS...SOUTHWEST WINDS 25 TO 45 MPH WITH GUSTS TO AROUND 60 MPH. THE STRONGEST GUSTS ARE EXPECTED TO CONTINUE THROUGH EARLY AFTERNOON. * IMPACTS...MOTORISTS SHOULD EXPECT DANGEROUS CROSS WINDS AND AREAS OF BLOWING SNOW ALONG INTERSTATE 90 FROM LIVINGSTON TO NEAR BIG TIMBER...AS WELL AS ALONG LOCAL ROADS NEAR NYE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
246 WWUS75 KBYZ 252358 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 458 PM MST MON FEB 25 2013 MTZ065-066-260100- /O.CAN.KBYZ.WI.Y.0013.000000T0000Z-130226T0100Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 458 PM MST MON FEB 25 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED AS A COLD FRONT MOVES INTO THE REGION. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 25, 3:21 AM MST, 5 hours 20 minutes earlier.
Area forecast discussion, Feb 25, 3:21 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
321 AM MST MON FEB 25 2013
.SHORT TERM...VALID FOR TDY AND TUE...
THE 00 UTC GUIDANCE CONTINUED SLOWING DOWN THE ARRIVAL OF THE NEXT
500-HPA SHORT WAVE TROUGH A BIT. THAT MEANS TODAY COULD BE SEVERAL
DEGREES F WARMER THAN EARLIER EXPECTED...AND PRECIPITATION CHANCES
TONIGHT AND EARLY TUE SHOULD BE PUSHED BACK ABOUT 6 HOURS FROM OUR
EARLIER FORECASTS.
FIRST OF ALL...WINDS AT LIVINGSTON AND BIG TIMBER HAVE BEEN ON THE
INCREASE IN RESPONSE TO COLD AIR DRAINAGE EFFECTS. LIVINGSTON WIND
SPEEDS WILL CONTINUE THEIR UPWARD TREND THE NEXT COUPLE HOURS WITH
PRESSURE FALLS BECOMING STRONGER OVER THE NORTHERN ROCKIES. A LACK
OF STRONGER MID-LEVEL FLOW IS LIKELY A GOOD SIGNAL THAT WINDS WILL
STAY BELOW THE LEVEL THAT WOULD REQUIRE AN ADVISORY.
TODAY...BASED ON A SLOWER ARRIVAL OF HEIGHT FALLS ALOFT...THERE IS
RATHER WARM 850-HPA AIR PRESENT DURING AFTERNOON HEATING. BOTH THE
SOUTHWEST /INSTEAD OF WESTERLY/ LOW-LEVEL FLOW AND INCREASING HIGH
CLOUDS DURING THE DAY MAKE US A BIT WARY ABOUT HOW MUCH WARMING WE
WILL REALIZE AT THE SURFACE. HOWEVER...THE LACK OF SNOWCOVER MAKES
MANY GUIDANCE NUMBERS TOO COLD ACROSS MUCH OF THE AREA...WHILE THE
RECENTLY-WELL-VERIFYING BIAS-CORRECTED ECMWF HAS HIGHS OF 45 TO 50
F FROM BILLINGS TO MILES CITY. WE LEANED ON THAT ECMWF GUIDANCE TO
INCREASE HIGHS TODAY...WITH ADDITIONAL SUPPORT FROM RECENT RUNS OF
THE RAP. THE EXCEPTION WAS NEAR SHERIDAN...WHERE MIXING IS USUALLY
WEAK IN THIS TYPE OF PATTERN...AND WHERE THERE IS SNOWCOVER.
TONIGHT INTO TUE MORNING...MODEST 500-300 HPA Q-VECTOR CONVERGENCE
WILL MOVE FROM LIVINGSTON THIS EVENING TO SHERIDAN BY 09 UTC. THIS
FORCING...WHICH WILL BE DRIVEN PARTLY BY DIFFLUENCE IN ASSOCIATION
WITH THE ENTRANCE REGION OF A 65 KT 300-HPA JET STREAK...SHOULD BE
SUFFICIENT FOR SNOW SHOWERS. HOWEVER...THE OBSERVED MOISTURE PLUME
ON EARLY MORNING SATELLITE IMAGES IS NOT VERY ROBUST...AND IS LESS
VIGOROUS THAN THE ONE THAT PRECEDED THE WEEKEND WAVE. WE THEREFORE
FEEL CONFIDENT THAT LIQUID-EQUIVALENT MOISTURE WILL ALSO BE LOWER.
USING A BLEND OF ROEBBER NEURAL NETWORK AND COBB OUTPUT ALSO CALLS
FOR LOWER SNOW RATIOS TONIGHT AND TUE THAN LAST WEEKEND...WITH THE
MEAN VALUES BETWEEN 13 AND 18 TO 1. THIS RESULTS IN TOTAL SNOWFALL
OF 1 TO 2 INCHES IN FAVORED LOWER ELEVATIONS /INCLUDING LIVINGSTON
AND EVEN THE PARADISE VALLEY OVER TO SHERIDAN/...AND 3 TO 5 INCHES
IN THE MOUNTAINS BY 18 UTC TUE. IT THUS APPEARS THIS EVENT MAY NOT
REQUIRE ANY WINTER WEATHER HEADLINES.
BY TUE AFTERNOON...A DRYING TREND WILL BEGIN. HOWEVER...WE KEPT 20
AND 30 PERCENT POPS IN PLAY /AND CONTINUED THEM THROUGH 06 UTC TUE
EVENING IN SOUTHEASTERN MT/ GIVEN RESIDUAL CYCLONIC FLOW. SCHULTZ
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MODEL TREND OVER THE PAST FEW DAYS HAS BEEN TO DIMINISH RIDGING
BETWEEN SYSTEMS AND TO DIRTY UP THE WEEKEND RIDGE WITH A STRONG
SURGE OF PACIFIC MOISTURE. LATEST MODEL RUNS ALL SHOWING A SYSTEM
PUSHING INTO THE AREA SATURDAY NIGHT OR SUNDAY...REMAINING IN THE
AREA WELL INTO NEXT WEEK. OVERALL THE EXTENDED IS TRENDING MORE
UNSETTLED.
ADJUSTED PRECIPITATION CHANCES UP FOR SHORTWAVE WEDNESDAY INTO
THURSDAY TO CHANCE CATEGORY FOR MOST AREAS WITH MODELS INDICATING
MORE MOISTURE AVAILABLE TO HELP OVERCOME NORTHWESTERLY DOWNSLOPE
FLOW. TEMPERATURE PROFILES LOOK STEEP ENOUGH TO SUPPORT SCATTERED
RAIN/SNOW SHOWERS. SIGNIFICANT MID LEVEL MOISTURE WILL FLOW OVER
THE AREA THURSDAY NIGHT THROUGH THE WEEKEND. WHILE DOWNSLOPE WIND
GRADIENT SHOULD KEEP LOWER ELEVATIONS EAST OF THE DIVIDE DRY UNDER
THIS MOISTURE ADVECTION MOUNTAIN LOCATIONS WILL SEE SCATTERED SNOW
SHOWERS JUST ABOUT EACH DAY...MAINLY ON WEST FACING SLOPES. ECMWF
REMAINS SIMILAR TO YESTERDAYS RUNS WITH SUNDAY/MONDAY SYSTEM OVER
THE AREA. THE GFS HAS JUMPED TO A SOLUTION MORE IN LINE WITH THE
ECMWF WITH ITS PAST TWO RUNS SO WILL CONTINUE TO BUMP PRECIPITATION
CHANCES UP FOR THE LATE WEEKEND/EARLY NEXT WEEK TIME FRAME.
TEMPERATURES WILL REMAIN NEAR SEASONAL LEVELS WEDNESDAY AND
THURSDAY. TEMPERATURES SHOULD PUSH THE LOWER 50S FRIDAY INTO
SATURDAY BEFORE SUNDAY SYSTEM WRAPS IN COLDER AIR FROM THE
NORTHEAST...WITH HIGHS IN THE 30S. NO SIGNIFICANTLY COLD AIR IN
THE FORECAST UNTIL POSSIBLY THE MIDDLE TO LATE PORTION OF NEXT
WEEK. CHAMBERS
&&
.AVIATION...
GUSTY SOUTHWEST WINDS WILL CONTINUE OVER WESTERN ZONES TODAY
AHEAD OF A STORM SYSTEM THAT WILL IMPACT THE AREA TONIGHT INTO
TOMORROW. SCATTERED SHOWERS WILL DEVELOP OVER WESTERN AREAS THIS
AFTERNOON...SPREADING EAST THIS EVENING. VFR CONDITIONS TODAY WILL
DETERIORATE TONIGHT AS SHOWER ACTIVITY INCREASES AND MVFR CEILINGS
BUILD FROM WEST TO EAST. MOUNTAIN OBSCURATION CAN BE EXPECTED TO
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 046 027/040 020/035 025/042 029/049 034/051 034/048
0/B 53/J 11/B 33/J 00/B 00/B 23/W
LVM 041 024/031 014/029 020/039 025/043 031/050 028/043
3/J 63/J 12/J 32/J 11/B 11/B 23/J
HDN 046 025/039 017/034 023/040 026/047 033/048 031/047
0/B 63/J 11/U 33/J 10/B 00/B 03/W
MLS 049 029/041 021/034 021/042 027/048 030/048 032/047
0/U 32/J 21/B 22/J 11/B 10/B 03/W
4BQ 045 023/036 018/032 017/039 023/046 031/046 030/044
0/U 43/J 21/B 23/J 20/B 10/B 03/W
BHK 043 024/040 022/031 019/039 024/045 029/045 029/045
0/U 22/J 21/B 22/J 11/B 10/B 03/J
SHR 037 019/032 009/031 015/037 019/044 021/048 022/045
0/B 76/J 21/B 33/J 21/B 00/B 03/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 25, 3:45 AM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 345 AM MST MON FEB 25 2013 MTZ028>030-034-035-038>042-056>058-063>068-WYZ098-099-261045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER- YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 345 AM MST MON FEB 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS WILL GUST TO AROUND 50 MPH AT LIVINGSTON...NYE... AND BIG TIMBER THROUGH EARLY THIS AFTERNOON. LIGHT SNOWFALL IS EXPECTED TONIGHT AND EARLY TUESDAY MORNING. ONE TO TWO INCHES OF SNOW IS POSSIBLE FOR LIVINGSTON AND THE PARADISE VALLEY OVER TO LODGE GRASS...SHERIDAN...AND STORY. HIGHER AMOUNTS FROM 3 TO 5 INCHES ARE EXPECTED IN THE MOUNTAINS. THIS SNOW COULD MAKE SOME ROADS SLIPPERY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW WILL END TUESDAY MORNING...BUT ROADS COULD BE SLICK IN SPOTS EARLY IN THE DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ031>033-036-037-261045- NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- 345 AM MST MON FEB 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CJS
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 4:04 PM MST | Winter Weather Advisory | BYZ | Rosebud | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.